West Virginia, 2016Hail and Damaging Wind in West Virginia, June 21, 2016
June 21, 2016 · NWS PBZ · 3 events in 1 county or zone
Thunderstorms developed ahead of an approaching cold front the afternoon of the 21st, a few of which were severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed ahead of an approaching cold front the afternoon of the 21st, a few of which were severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 21, 2:27 PM EST, 48 minutes earlier.
Area forecast discussion, Jun 21, 2:27 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
327 PM EDT TUE JUN 21 2016
.SYNOPSIS...
Thunderstorms will be possible this evening south of Interstate
68. The next chance for showers and storms will be Wednesday night
through Thursday.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Latest surface analysis shows the frontal boundary just south of
the PA border where observed dewpoints are still in the upper 60s.
Breaks in cloud coverage will allow for increased surface-based
instability as the afternoon progresses, with storm development
focused along the boundary. Isolated severe storms are possible
with a favorable shear environment. Storm potential will diminish
by mid-evening as diurnal instability decreases.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
No significant weather is anticipated through the day as a
shortwave ridge transitions over the forecast area. Overnight
models have been consistent in showing a complex developing over
the midwest earlier in the day and passing through the region
after midnight. While low level instability will be minimal, shear
aloft will be favorable for organized convection and the depth of
the associated cold pool may be deep enough to initiate convectionand
maintain the MCS. The primary threat will be damaging winds, but
progged PWAT values are progged to be well above the 90th
percentile at this time so flash flooding will also be a concern.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
The boundary looks to remain over the area after the nocturnal
MCS passes to the east on Thursday morning. While its positioning
is far from certain due to how quickly it weakens, whether it
passes through in a severe fashion, and how much of a mesoscale
cold pool it generates and/or leaves behind, the preponderance of
model guidance suggests that it should remain over our area into
Thursday. This poses significant issues going into the daytime as
the upper level wave finally starts to push toward and through the
area.
In particular, the NAM projects a much better likelihood of
periods of clearing behind the MCS early in the day on Thursday.
Due to likely heavy rain Wednesday night as well as no real air
mass change, the consensus favors dewpoints into the lower 70s
across the southern two-thirds of the forecast area on Thursday.
In addition, should the clouds break up much at all, temperatures
will likely surge well into the 80s. In addition, some mid-level
dry air looks to work into the area progressively during the day
while 0-6 km shear increases greatly. Helicity values from 0-1 and
0-3 km go off the charts due to hodograph plots that end up
looking legitimately like a hockey stick, however their
reliability hinges entirely upon the positioning of the boundary.
The GFS would suggest farther south positioning of the boundary,
as would the new GEM. The forecast was built around a consensus
favoring the southern half of the CWA for damaging winds as a
result. There certainly would be a possibility of tornadoes as
well should the more curved hodographs verify.
The front looks to rapidly move south of the area by Thursday
evening, ending the threat of thunderstorms and showers. Cooler
air and lower dewpoints filter in for a short time thereafter. The
cooler conditions will be short-lived, however as amplified
ridging builds toward the area for the weekend and early next
week. This should again bring heat and humidity back rapidly with
temperatures approaching or surpassing 90 degrees by Sunday into
Monday. Fries
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR conditions expected through the TAF period with convection
moving south of the CWA and shortwave ridging building in
overnight.
.OUTLOOK /WEDNESDAY THROUGH SUNDAY/...
Restrictions are likely early Wednesday night and early Thursday
with crossing low pressure.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jun 21, 1:13 PM EST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
213 PM EDT TUE JUN 21 2016
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509-510-221815-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-
CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-
213 PM EDT TUE JUN 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY NIGHT
AND THURSDAY. THE PRIMARY THREAT IS EXPECTED TO BE DAMAGING WINDS.
THERE IS ALSO A POTENTIAL FOR FLASH FLOODING WEDNESDAY NIGHT AND
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-WVZ511>514-221815-
GARRETT-PRESTON-EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
213 PM EDT TUE JUN 21 2016
...SEVERE THUNDERSTORM WATCH 279 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY NIGHT
AND THURSDAY. THE PRIMARY THREAT IS EXPECTED TO BE DAMAGING WINDS.
THERE IS ALSO A POTENTIAL FOR FLASH FLOODING WEDNESDAY NIGHT AND
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 21, 2:29 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
329 PM EDT TUE JUN 21 2016
MDZ001-WVZ511>514-212015-
GARRETT-EASTERN PRESTON-EASTERN TUCKER-PRESTON-WESTERN TUCKER-
329 PM EDT TUE JUN 21 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GARRETT...
NORTHWESTERN TUCKER AND SOUTHERN PRESTON COUNTIES...
AT 328 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
NEWBURG...OR 11 MILES SOUTHWEST OF ROWLESBURG...MOVING EAST AT 25
MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
DAVIS...THOMAS...HANNAHSVILLE...SAINT GEORGE...BENBUSH...
BLACKWATER FALLS...SILVER LAKE...PIFER MOUTAIN...
LEAD MINE AND BEECHWOOD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3917 7983 3920 7983 3923 7981 3924 7981
3924 7985 3929 7986 3930 7989 3929 7941
3922 7944 3920 7947 3921 7949 3919 7949
3918 7947 3918 7945 3905 7950
TIME...MOT...LOC 1928Z 283DEG 22KT 3924 7983
TAXThunderstorm Wind, Tucker
- When
- June 21, 3:15 PM EST
- Where
- Tucker County, 1.38 mi S of Cortland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.050, -79.430
Law enforcement reported trees down southwest and south of Cortland.
Hail, Tucker
- When
- June 21, 3:30 PM EST
- Where
- Tucker County, 2.96 mi NNW of Buena
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.040, -79.470
Hail, Tucker
- When
- June 21, 3:30 PM EST
- Where
- Tucker County, 2.12 mi SE of Cortland
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.050, -79.400
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Indiana, June 21, 20161 death · $75,000 · 50 kt wind · 4 events
- Tornadoes and Flash Flood in North Dakota, June 21 to 25, 2016$3.3 million · EF1 · 48 events
- Tornadoes and Flash Flood in West Virginia, June 21, 2016$324,000 · EF1 · 18 events
- Flash Flooding and Damaging Winds in Kentucky, June 21, 2016$557,000 · 53 kt wind · 6 events
- Flash Flooding and Hail in Iowa, June 21 to 22, 2016$177,000 · 1 in hail · 26 events
- Flash Flood and Hail in Kentucky, June 21 to 23, 20164 injured · 1.75 in hail · 35 events
- Flash Flood in West Virginia, June 21, 2016$125,000 · 1 event
- Flash Flood and Flood in Massachusetts, June 21, 2016$61,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Virginia, June 21, 20161.75 in hail · 41 events
- Tornado and Damaging Winds in West Virginia, June 21, 2016$61,000 · EF0 · 3 events
- Tornado and Hail in Maryland, June 21, 2016EF0 · 39 events
- Hail and Damaging Winds in Pennsylvania, June 21, 2016$27,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641085, 641083, 641084.